For the past year I have experienced a tickling sensation in my chest on and off, especially when breathing cold air, also a tight feeling occassionaly when I walk outside especially in cold air. Most recently, I had cold symptoms, starting with swollen glands, dry cough, lowgrade fever and laryngitis.....2 weeks later, still fever, bronchitis, my cough is more productive, but I have serious tickling in my chest when inhaling, cough is less frequent as is runny nose, but still the tickling in chest all day. Chest x-ray shows no pneumonia, and I just finished my Z-pack.
I have been on Inderal LA for 20 years due to irregular heartbeats / mitral valve prolapse. Could this have damaged my lungs? How can I determine if I have asthma, I am afraid to try an inhaler for fear of palpitations and I hear not good to take an albuterol along with Inderal anyway. Is it normal for bronchitis to last this long, still coughing after 2 weeks? What are options for someone taking Inderal? At 44 do I stop exercising totally to try and stop this tickle in my chest?
What you describe is strongly suggestive of asthma and Inderal® (propranolol) can sometimes increase the intensity/severity of bronchospasm and asthma symptoms of shortness of breath. Cough is a common asthma symptom. With an underlying irregular heartbeat, it is generally advisable to avoid medicines such as albuterol and the long-acting form, Serevent® Inhalation Aerosol (salmeterol xinafoate). However the converse of that is also true that it is generally best to avoid beta-blocker medicines such as Inderal® (propranolol), if you have asthma. There are a couple ways to approach this.
First, work with your doctor to determine if you do indeed have asthma. If you do and the symptoms you describe persist, you will need treatment with asthma medicines.
Second, run this question past your heart doctor asking specifically if the Inderal® (propranolol) would blunt any worsening of your heart rhythm that might be caused by a short or long-acting beta agonist inhalant. Also ask if a medicine called Lopressor® (metoprolol tartrate), a beta blocker less likely to cause bronchospasm, might be substituted for the Inderal® (propranolol) and be equally effective at preventing your irregular heartbeats.
Third, if your heart doctor is adamant that you not take these asthma medicines, ask your PCP if he/she would be willing to treat the asthma with an inhaled steroid and resort to the use of a medicine like albuterol, only on an emergency basis.
Fourth, request that the heart doctor and the lung doctor communicate with each other and reach agreement on what constitutes optimum therapy.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.